Virginia, 2021Winter Storm in Virginia, January 8, 2021
January 8, 2021 · NWS RNK · 2 events in 2 counties and zones
An area of low pressure moved across the southeastern United States before moving northeast into the Mid-Atlantic where lingering cold air provided supporting conditions for heavy snowfall across portions of Virginia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the southeastern United States before moving northeast into the Mid-Atlantic where lingering cold air provided supporting conditions for heavy snowfall across portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 8, 1:22 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 8, 1:22 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
122 AM EST Fri Jan 8 2021
.SYNOPSIS...
An area of low pressure will track from the Gulf Coast states to
off the North Carolina coast tonight through Friday. he track
of this system will be in a favorable position to produce an
accumulating snow for parts of the region late tonight and
Friday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1032 PM EST Thursday...
No headline changes, upped amounts slightly along/south of the
VA/NC border east of Stuart/Mount Airy.
Forecast still pretty much on track, but some differences in the
latest high-res models still point to potential locally heavy
bands of snow somewhere between the NC/VA border and I-40 Friday
morning. Overall bumped up snow totals slightly in the NC
piedmont into southside VA, but just below warning criteria,
which is average of 4 inches in 12 hours. Think some locations
between U.S. 58 in VA to I-40/85 in NC could see 4-6 inches but
again isolated.
Otherwise looking at 4-8 inches in the NC mountains/western
foothills of NC/VA into the Grayson Highlands. with 1-3 inches
north to U.S. 460 west of Roanoke, then to Highway 40 in VA
south to U.S. 58, with a dusting at Roanoke/Lynchburg/Lewisburg
WV.
Previous early evening discussion...
Trends in the models continue to paint best snow accumulation
along/south of U.S. 58 in VA or roughly along/south of the VA/NC
border, but there are issues east of the foothills where temps
may stay warm for some rain mixed in though confidence is high
that accumulation will occur where we have the headlines.
Amounts will be highest along the Blue Ridge from Boone to Low
Gap and east to the foothills. Where the best frontogenetical
forcing sets up with banding potential could lead to a burst of
heavy snow further east as best lift per 18z nam is in the best
dendritic snow growth zone. Places like Danville to
Reidsville/Yanceyville could get a burst of heavier snow
between 8am and noon with some seeing 4+ inches. For now its
isolated, as some models have this further south, so will
maintain headlines as is. Will reevaluate need to any additional
counties to the advisory this evening.
Previous discussion from early this afternoon...
Winter Storm Warning for 4-8 inches of snow for the mountains
of NW NC, the northwest Piedmont of NC and into the Grayson
Highlands of VA, and the Highway 58 corridor from Galax-Stuart.
A Winter Weather Advisory for 1-3 inches of snow buffers this
footprint, covering areas farther east along the NC border
including the cities of Martinsville and Danville...and as far
north as I-81 in Smyth/Wythe counties.
No significant changes have been made to the forecast. Each
model has their own idea on how far north accumulating snow will
reach, but the consensus is for the higher amounts to be
focused along the VA/NC border, especially across the mountains.
The big picture has the upper low slowly moving east from
northern Alabama/Georgia/eastern Tennessee this evening to the
southern Appalachians Friday morning. A surface low is expected
to form over the southeastern states this evening, then tracks
off the NC/SC coast Friday morning. Precipitation is expected to
move to the VA/NC border around midnight. Any advancements
northward will occur during the early morning hours as the
deformation zone starts to enter the area. Some models have the
deformation zone pivoting over the piedmont with a possible
bullseye over Southside VA. Since there is no secondary source
of cold air and forecast temperatures are in the low to mid 30s,
confidence is low to push amounts above 3 inches. Moderate to
heavy snow will begin to exit the area in the afternoon, but
some light snow may continue into Friday evening.
In summary, this storm is expected to mainly impact our
southern forecast area VA/NC border counties. A winter storm
warning highlights areas where there is the potential for 4 to 8
inches of snow and a Winter Weather Advisory highlights areas
where 1 to 3 inches is expected.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EST Thursday...
Snow exits Friday night, then a calm and chilly weekend ahead
as the sunshine returns.
Low pressure off the North Carolina coast Friday night will
lift northeast Saturday. The precipitation may linger Friday
night across our southeastern zones through midnight with one
last burst of snow. Hi-res guidance including the SREF, NAMnest
and even some of the ensembles continue to suggest a burst of
snow over the Piedmont. Low temperatures Friday night will range
from around 20 degrees in the mountains to the upper 20s in the
piedmont. High pressure will build in from the north Saturday
into Saturday night. High temperatures Saturday will range from
the mid 20s in the northwest mountains of Greenbrier to the mid
40s in the piedmont. Under clear to partly cloudy skies, low
temperatures Saturday night into Sunday morning will range from
the mid teens in the mountains to the mid 20s in the piedmont.
High pressure across our region Sunday will slide east into
Sunday night. High temperatures Sunday will generally be from
the lower 30s in the mountains to the mid 40s in the piedmont.
Under increasing clouds, Sunday night low temperatures will vary
from the lower 20s in the mountains to the mid 20s in the
piedmont.
Confidence remains in high in the short term period.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EST Thursday...
Confidence remains low in potential for another round of wintry
weather early next week.
The pattern remains active with a steady supply of short waves
reinforcing a mean trof in the eastern US. Suites of ensemble
guidance seem to favor a more progressive solution with a
surface low moving through the deep south Monday night into
Tuesday, then off the mid Atlantic coast by Tuesday night.
Significant differences remain in depicted system evolution
between suites of guidance with considerable spread in ensemble
plumes, though differences in timing are a bit smaller. Believe
keeping POPs in the chance category with a blended solution is
the best way to split the differences at this time. Temperature
profiles will be problematic for ptype with wintry precipitation
a better bet west of the Blue Ridge with a lean toward a liquid
solution east of the Ridge. Hope to see some convergence in
solutions over the next couple of days. May get a brief period
of quiet weather by the middle of next week along with a trend
toward slightly milder temperatures.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 115 AM EST Friday...
Lowering cigs areawide this morning with widespread snow along
and south of Highway 460 (BLF-BCB-ROA-LYH). Expect sub-VFR for
all areas south of this line with higher cloud bases to the
north and little or no precipitation north of I-64 along with
VFR cloud bases there. Expect these conditions to persist
throughout the day Friday as a storm system moves across the
southern Appalachians and off the Mid-Atlantic Coast Friday
night. Do not expect improving conditions until the storm exits
the region Friday night.
Confidence is high on low cigs/vsbys for most taf sites, but low
confidence on intensity and amounts of the snow which may
become moderate to heavy attms along and just south of the VA/NC
state line impacting snow removal and de-icing at
KDAN/KMWK/KMTV/KGSO/KINT. The snow falling near the VA/NC
border is expected to be a heavy wet snow.
Extended Aviation Discussion...
Dry weather is expected Saturday and Sunday. There is the
chance for Sub-VFR conditions again for early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until midnight EST tonight for VAZ009-
012-017-033-043-044-058.
Winter Storm Warning until midnight EST tonight for VAZ015-016-
032.
NC...Winter Weather Advisory until midnight EST tonight for NCZ005-
006.
Winter Storm Warning until midnight EST tonight for NCZ001>004-
018>020.
WV...None.
&&
SYNOPSIS...RCS/WP
NEAR TERM...RCS/WP
SHORT TERM...KK
LONG TERM...MBS
AVIATION...PMHazardous weather outlook, Jan 7, 8:16 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
816 PM EST Thu Jan 7 2021
NCZ001>004-018>020-VAZ015-016-032-090130-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Patrick-
816 PM EST Thu Jan 7 2021
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ009-012-017-033-043-044-058-090130-
Rockingham-Caswell-Smyth-Wythe-Floyd-Franklin-Henry-Pittsylvania-
Halifax-
816 PM EST Thu Jan 7 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST FRIDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-013-014-018-022-034-045-059-WVZ042-044-090130-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Roanoke-Bedford-
Campbell-Charlotte-Mercer-Monroe-
816 PM EST Thu Jan 7 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A dusting to a couple inches of snow is expected Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-035-046-047-WVZ043-507-508-090130-
Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Appomattox-Buckingham-
Summers-Eastern Greenbrier-Western Greenbrier-
816 PM EST Thu Jan 7 2021
This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Potential exists for light snow to impact the area Friday morning
into the evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Grayson
- When
- January 8, 4:15 AM EST to 5:30 PM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 2.3 inches one mile north northeast of Independence, up to 7.0 inches in Whitetop. Key impacts: slippery roads and sidewalks, impassable roads.
Winter Storm, Carroll
- When
- January 8, 4:15 AM EST to 7:30 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 3.5 inches in Hillsville, up to 7.0 inches in Fancy Gap. Key impacts: slippery roads and sidewalks, impassable roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 8, 20211 death · 1 event
- Cold in Vermont, January 8 to 9, 20211 death · 1 event
- Dense Fog in Montana, January 8 to 10, 20215 events
- Heavy Snow in North Carolina, January 8, 20214 events
- Winter Weather in North Carolina, January 8, 20214 events
- Dense Fog in California, January 8 to 9, 20214 events
- High Wind in California, January 8, 202170 kt wind · 3 events
- High Wind in Alaska, January 8, 202174 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938771, 938776.